Jump to content

Question of legality

Nurses   (669 Views 7 Comments)
by nursemartin76 nursemartin76 (New) New

690 Profile Views; 11 Posts

So, I have MS, and I get an infusion every 6 months. Typically, I am sent to an infusion centern for this, where there are NP's and several RN's. This time, I am told that my infusion will be carried out at my neurologist's office. Aside from the fact that I have to sit for 6 plus hours while this bag runs in a normal exam room with a TV in it (no recliner, no warm blankets, no snacks, and no water or coffee here) there a basically a million things very very wrong going on here. The woman who called me back to handle my IV and get the infusion going represented herself as a "nurse". I noticed right off she did things a little bit differently when starting an IV, but no major alarm at this point. Now, with Ocrevus, the usual protocol is to get Tylenol PO, 125 to 250 of solumedrol, 25mg Benedryl and 20mg Oeocid IV. When she eventually got my IV in, she went straight to hook me up. I asked her about the tylenol and benedryl and pepcid and she said they didn't have tylenol, nor did they have Pepcid, but they did have "phengrin" if I needed it. WOW!?! I said I am not nauseous, its just usually given prophylactically bc it is an H2 blocker and it can act as an antihistamine along with the benedryl. She looked at me like a deer in headlights. Then as she is giving me my PO benedryl, I made a joke about how sleepy it makes me and she said, "o benedryl makes me hyper, I take it each morning for my allergies, but I have to take Advil PM to sleep at night and that knocks me out". I mentioned to her that Advil PM WAS benedryl, she also had no idea. I am now starting to wonder if she is even a nurse at all. I also asked her to refresh my memory if the Ocrevus infusion causes hypotension or anything bc I felt like I remembered getting pretty dizzy last time getting a headache.  She shrugged her shoulders, giggled and said: "I have no idea about that". Ummmmmm......so you are administering an IV medication and you have zero idea what reactions you should be watching for in your patients? 

As luck would have it, I began to have a reaction where my throat started tingling and itching and tightening. I let her know, she offers me another PO benadryl. I ask her why they don't have IV Benedryl for instances like this and she just said, "sorry, i don't know". Then she comes back in with a syringe of a "steroid" and gives it to me IM. She rammed that thing in my arm so hard, I am not sure if she hit the bone, or if it is the medication itself, but that was about the most painful IM I have ever had in my life, and I am typically pretty damn tough considering all the crap I have to have done to myself. To top it off, like my missed IV's, no bandaid, so my shirt looks like it belongs in a crime scene. I asked her casually where she went to nursing school and what do ya know, she is not an RN. She is not an LVN. SHe is a medical assistant. Is it LEGAL for a MA to run IV drips, push IV meds, and give IM injections???????? She had no clue what potential reactions there were, they have no crash cart, no epi, no IV benedryl, just "Phengrin". What the hell is going on here? Am I crazy and overreacting ??

 

Share this post


Link to post
Share on other sites

Emergent has 25 years experience.

7 Followers; 2 Articles; 2,839 Posts; 65,698 Profile Views

You might want to contact the governing body of Medical assistants in your state. This certainly doesn't sound kosher to  me.

Share this post


Link to post
Share on other sites

VivaLasViejas has 20 years experience as a ASN, RN and specializes in LTC, assisted living, med-surg, psych.

8 Followers; 142 Articles; 9,715 Posts; 249,574 Profile Views

No, I don't think you're overreacting at all. Like Emergent said, you ought to get in contact with whoever oversees medical assistants in your state. I can't imagine allowing an MA to do IV infusions, let alone one who doesn't know what s/he is giving and why. I would certainly refuse to have it done in the doctor's office again. There are way too many things that can go sideways and they are obviously not equipped to handle it. 

Share this post


Link to post
Share on other sites

12 Followers; 3,686 Posts; 27,410 Profile Views

I would report the practice.

Even if they have it squirreled out one way or another that what they are doing is technically legal, whatever it is they're doing isn't safe.

Share this post


Link to post
Share on other sites

traumaRUs has 27 years experience as a MSN, APRN, CNS and specializes in Nephrology, Cardiology, ER, ICU.

166 Articles; 21,045 Posts; 191,663 Profile Views

You have received solid advice -please report it. Take care.

Share this post


Link to post
Share on other sites

NRSKarenRN has 40 years experience as a BSN, RN and specializes in Vents, Telemetry, Home Care, Home infusion.

5 Followers; 10 Articles; 14,625 Posts; 161,336 Profile Views

scope of practice for medical assistants - Commonwealth Corporation

by DONNA QUERIM,RN, BS, MS, JD

Quote

 

SCOPE OF PRACTICE...

•In some states Medical Assistants have a specifically stated scope of practice (Rhode Island)

•In Massachusetts there is no specific law to address this issue

WHAT MEDICAL ASSISTANTS CANNOT DO...

• Give intravenous medications

 

Might want to reach out to Donna re your situation, need to discuss with prescribing doctor and consider reporting to board of nursing.

Share this post


Link to post
Share on other sites

iluvivt has 32 years experience as a BSN, RN and specializes in Infusion Nursing, Home Health Infusion.

2,728 Posts; 24,730 Profile Views

I would not be getting my infusions there ever! What do they have available  should you have a hypersensitivity reaction including a severe one requiring IV Diphenhydramine and some Epinephrine or is the plan to call 911? What you were getting before was some premedication to limit the adverse effects and decrease the likelihood of a hypersensitivity reaction and you had to ask for it at this place... Not good practice! Then the MA did not know what to monitor you for so how could she catch the signs and symptoms of an adverse reaction or a hypersensitivity reaction? Lastly, is it even legal in that state for her to perform these functions under direct supervision of the provider?

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×